acute reaction to blood transfusion
acute transfusion reactions (ATRs)
Acute transfusion reactions can be divided into:
- less severe ATRs
- severe and life threatening ATRs (1)
less severe ATRs
- febrile non-haemolytic transfusion reactions (FNHTRs)
- characterised by fever, sometimes accompanied by shivering, muscle pain and nausea
- now less common since leucodepleted blood components were introduced.
- can occur up to 2 hours after completion of the transfusion
- more common in multi-transfused patients receiving red cells
- mild FNHTRs - pyrexia >38°C, but <2°C rise from baseline
- managed simply by slowing (or temporarily stopping) the transfusion
- antipyretics may be useful
- monitor patients for early signs of a more severe ATR
- moderate FNHTRs (pyrexia >2°C above baseline or >39°C or rigors and/or myalgia)
- transfusion should be stopped.
- if symptoms worsen, or do not quickly resolve, consider the possibility of a haemolytic or bacterial reaction
- resume transfusion with a different blood unit
- recurrent FNHTRs
- patients can be pre-medicated with oral paracetamol (or a non-steroidal anti-inflammatory drug if rigors or myalgia are a problem) given at least one hour before the reaction is anticipated
- a trial of washed blood components can be carried out in patients who
continue have reaction
- allergic transfusion reaction
- patients may have itching (pruritus) and/or skin rash (‘nettle rash’ or hives) with no change in vital signs
- most common in patients receiving plasma-rich components such as FFP or platelets.
- slowing the transfusion and an antihistamine (orally or IV) will often improve the symptoms
severe and life-threatening reactions
- acute haemolytic reactions
- caused by immune destruction of transfused RBCs which can be either
- extravascular haemolysis
- transfused RBCs are destroyed in the liver or spleen
- intravascular haemolysis
- severe form of haemolysis caused by transfusion of ABO-incompatible red cells
- transfusion of less than 30 mL of group A red cells to a group O patient has proven fatal
- ABO-incompatible transfusion occurs in around 1 in 180 000 red cell units transfused
- major morbidity (requiring intensive care or renal dialysis) occurs in up to 30% of cases while 5–10% of episodes contribute to the death of the patient.
- symptoms of acute hemolytic transfusion reactions include - fever, chills, rigors, nausea, vomiting, dyspnoea, hypotension, diffuse bleeding, hemoglobinuria, oliguria, anuria, pain at the infusion site; and chest, back, and abdominal pain
- in an unconscious, anaesthetised or patient who cannot communicate look for tachycardia, hypotension and bleeding into the skin or from needle wounds
- complications include: clinically significant anemia, acute or exacerbated
renal failure, disseminated intravascular coagulation, need for dialysis,
and death secondary to complications
- transfusion of a blood component contaminated by bacteria
- rare occurrence, more often seen with platelet components (which are stored at 22–24°C) than with red cells refrigerated at 2–6°C and can rapidly be fatal.
- often results in an acute severe reaction soon after the transfusion is started
- typical symptoms and signs include - rigors, fever (usually >2°C above baseline), hypotension and rapidly developing shock and impaired consciousness
- initially this may be indistinguishable from an acute haemolytic reaction or severe allergic reaction
- urgent supportive care and high-dose intravenous antibiotics are required
- severe allergic or anaphylactic reaction
- patients with severe allergic or anaphylactic reactions may also present with hives but in addition there is associated wheeze (bronchospasm), stridor from laryngeal oedema or swelling of face, limbs or mucous membranes (angioedema)
- may be seen with all blood components but most commonly reported with plasma-rich components such as platelets or FFP
- urgent administration of intramuscular (IM) epinephrine to treat anaphylaxis (adult dose 0.5 mL of 1:1000 (500 µg) is recommended UK Resuscitation Council (UKRC) guidelines
- transfusion-related acute lung injury (TRALI)
- caused by antibodies in the donor blood reacting with the patient’s neutrophils, monocytes or pulmonary endothelium
- majority presents within 2 hours of transfusion (maximum 6 hours)
- donor products that contain large amounts of plasma from multiparous women are associated with TRALI. Therefore TRALI working group of the American Association of Blood Banks (AABB) recommends using male-predominant plasma for transfusions
- SHOT data suggest an approximate incidence of TRALI of 1 in 150 000 units transfused
- patients may complain of severe breathlessness and cough productive of frothy pink sputum
- often patients have associated hypotension (due to loss of plasma volume), fever and rigors and transient peripheral blood neutropenia or monocytopenia
- may be difficult to differentiate from acute heart failure due to circulatory overload and treatment with powerful diuretics may increase mortality.
- treatment is supportive, with high-concentration oxygen therapy and ventilatory support if required
- majority of patients recover within 1 to 3 days without long-term problems.
- transfusion-associated circulatory overload (TACO)
- defined as acute or worsening pulmonary oedema within 6 hours of transfusion
- patients present with acute respiratory distress, tachycardia, raised blood pressure and evidence of positive fluid balance
- may now be the most common cause of transfusion-related death in developed countries.
- most reported cases involve red cell transfusions but high-volume FFP transfusions, sometimes given inappropriately for reversal of warfarin are also responsile
- elderly patients and small patients, such as the frail elderly and children are specially at risk
- treatment include – stopping the transfusion, administering oxygen and diuretic therapy with careful monitoring and critical care support if required
- hypotensive reaction
- indicated by an isolated fall in systolic blood pressure of 30 mm Hg or more (to <80 mm Hg) during, or within one hour of, transfusion with no evidence of an allergic reaction or haemorrhage.
- majority are transient but they occasionally progress to shock and organ dysfunction.
- management involves stopping the transfusion and nursing the patient flat with leg elevation (or in the ‘recovery position’ if consciousness is impaired) (1,2)
- (1) Joint United Kingdom (UK) Blood Transfusion and Tissue Transplantation Services Professional Advisory Committee. Handbook of transfusion medicine (2013).
- (2) Sharma S, Sharma P, Tyler LN. Transfusion of blood and blood products: indications and complications. Am Fam Physician. 2011;83(6):719-24
Last reviewed 01/2018